Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


MENSTRUAL IRREGULARITY
Jul 31, 2000

Dear Dr

I was diagnosed hiv+ last october so was my fiancee. I have been on zerit, fortovase and epivir since and my load was undetectable. My fiancee hasn't been on any medication cause he feels he has no symptoms as yet. Anyway we been careful to use condoms at all times even though once or twice we haven't. My Dr. took me off my meds this past week as the found I had pancreatitis after I complained I had a pain in my stomach and they did an ultra sound of my gallbladder. I haven't had my periods since may 12th. I've done home pregnancy tests that have come out negative. I'm wondering could it have been the meds that caused my not having my periods. I am only 35years and I don't think I could be reaching menopause. Thanks Pc

Response from Dr. Squires

PC:

I am afraid to say that we do not fully understand the relationship between the infection itself, the medications that we prescribe and the hormonal (and menstrual cycle) system. Women have reported either changes in their normal menstrual pattern or absence of menstrual cycles after starting antiretroviral therapy. We do know that some of these drugs can affect the enzyme system in the liver that metabolize many medications; changes in the blood levels of estrogen that is prescribed as part of birth control pills have occurred when these drugs are given together. We are less sure if these same drugs can affect the levels of estrogen and or progesterone that the body produces. It is possible that the regimen that you were on may have changed your hormonal levels, leading to the change in your menstrual pattern. I agree that you are too young to seriously consider menopause.

If you continue without a period now that your drugs have been stopped you should check with your doctor. Home pregnancy tests are very good but you should have the test repeated in the office. I assume that he/she will want to restart some antiretroviral regimen when you are feeling better; it is important that you discuss this problem with him/her so that the two of you can pick a new combination with this information in mind.

Hope that this is helpful. Good luck.

Kathleen E. Squires, M.D.



Previous
vacation from the cocktail
Next
A Friend in Desperate Need

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement